Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 124, NWS Midland/Odessa, TX

May 26, 2009Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2009, 6:05 PM CDT for Borden County, Scurry County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2009, 6:05 PM CDT (23:05 UTC)
Expired
May 26, 2009, 7:00 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Borden County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:20 PM CDTHAIL 1.259 Nne Luther, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3047 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 262305
SVRMAF
TXC033-415-270000-
/O.NEW.KMAF.SV.W.0124.090526T2305Z-090527T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT TUE MAY 26 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SCURRY COUNTY IN WEST TEXAS...
  SOUTHERN BORDEN COUNTY IN WEST TEXAS...

* UNTIL 700 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KNAPP...OR 15 MILES SOUTHWEST OF SNYDER...MOVING SOUTHEAST AT 10
  MPH. OTHER THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER SOUTHERN 
  BORDEN COUNTY..ALSO MOVING SOUTHEAST 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LAKE J.B. THOMAS...
  KNAPP...
  IRA...
  DUNN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3252 10086 3252 10167 3273 10166 3272 10088
TIME...MOT...LOC 2304Z 312DEG 8KT 3257 10111

$$
1 follow-up statement
000 
WWUS54 KMAF 262326
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT TUE MAY 26 2009

TXC033-415-270000-
/O.CON.KMAF.SV.W.0124.000000T0000Z-090527T0000Z/
SCURRY TX-BORDEN TX-
626 PM CDT TUE MAY 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN BORDEN AND SOUTHWESTERN SCURRY COUNTIES...

AT 620 PM CDT...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL
9 MILES NORTH NORTHEAST OF LUTHER.  AT 623 PM CDT...THIS STORM WAS 
LOCATED 8 MILES WEST OF LAKE J.B. THOMAS...OR ABOUT 16 MILES SOUTH 
OF GAIL...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...LAKE
J.B. THOMAS AND KNAPP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 3252 10086 3252 10167 3273 10166 3272 10088
TIME...MOT...LOC 2325Z 243DEG 10KT 3254 10138

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:11 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 26, 3:11 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT TUE MAY 26 2009

.DISCUSSION...
THE LATEST SURFACE OBSERVATIONS REVEAL A SURFACE TROUGH IN PLACE
ACROSS THE LOWER TRANS PECOS STRETCHING NORTHEAST TO A SURFACE LOW
BETWEEN KSPS AND KMWL. LOOKING FARTHER TO THE NORTH...A COLD FRONT
WAS LOCATED ACROSS NORTHWESTERN OKLAHOMA INTO THE CENTRAL PORTION
OF THE TEXAS PANHANDLE NEAR KAMA.

CONVECTION IS ALREADY IN PROGRESS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS WHERE STEEP MID-LEVEL LAPSE RATES AND OROGRAPHIC LIFT
HAVE COMBINED WITH DAYTIME HEATING TO AID IN STORM DEVELOPMENT.
FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EARLY EVENING...
MOST OF THE CONVECTION SHOULD BE LOCATED ACROSS THE MOUNTAINS AND
ADJACENT PLAINS. THE FOCUS WILL THEN SHIFT INTO A SMALL PORTION OF
THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS LATER THIS EVENING AND INTO THE EARLY
MORNING HOURS. THE PREVIOUSLY MENTIONED COLD FRONT IS EXPECTED TO
MOVE INTO THE ABOVE MENTIONED AREAS LATE THIS EVENING. MEANWHILE...
A MID-LEVEL SHORTWAVE TROUGH CURRENTLY OVER CENTRAL NEW MEXICO
WILL GRADUALLY SHIFT EASTWARD. THIS SHOULD AID IN DEVELOPING
CONVECTION ALONG AND BEHIND THE BOUNDARY. OVERALL...THE NAM12
APPEARS TO HANDLE THE SITUATION BEST AND WE HAVE GENERALLY
FOLLOWED IT/S SOLUTION IN THE NEAR TERM. THE BEST CHANCE FOR
RAINFALL LATE THIS EVENING AND OVERNIGHT WILL BE ALONG AND NORTH
OF A HOBBS TO MIDLAND TO BIG SPRING LINE. WE HAVE INCREASED RAIN
CHANCES...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS...TO
ACCOUNT FOR THIS. WE HAVE ALSO MENTIONED LOCALLY HEAVY RAINFALL
IN THE HWO AND TONIGHT/S WEATHER GRIDS. SIMILAR TO YESTERDAY...THE
CHANCES FOR SEVERE THUNDERSTORMS APPEARS RELATIVELY LOW GIVEN
MODEL DERIVED 0-6KM AGL BULK SHEAR VECTORS. WOULD NOT BE TOO
SURPRISED IF A FEW SEVERE STORM DEVELOPED...WITH HAIL AND HIGH
WINDS BEING THE MAIN CONCERN. THE COLD FRONT WILL CONTINUE TO PUSH
SOUTHWARD TONIGHT...LIKELY AIDED BY CONVECTIVE OUTFLOW...AND
SHOULD BR NEARING THE RIO GRANDE BY SUNRISE WEDNESDAY. COOLER
TEMPERATURES ARE EXPECTED WEDNESDAY BEHIND THE COLD FRONT GIVEN
NORTHEAST TO EAST WINDS AND LINGERING CLOUD COVER. THE FOCUS FOR
CONVECTION WILL SHIFT INTO THE MOUNTAINS ON WEDNESDAY GIVEN LOW-
LEVEL UPSLOPE FLOW AND PERHAPS SOME WEAK MID-LEVEL SHORTWAVE
TROUGHS EMBEDDED IN THE WEAK W/NW FLOW ALOFT. THE WESTERLY FLOW
ALOFT CONTINUES TO REMAIN WEAK THROUGH THURSDAY AS A WARM-UP
COMMENCES. LOW-LEVEL MOISTURE ALONG WITH A CONTINUED SUPPLY OF
WEAK MID-LEVEL SUPPORT SHOULD ALLOW AT LEAST ISOLATED TO WIDELY
SCATTERED CONVECTION ACROSS THE AREA. THE FLOW ALOFT WEAKENS
FURTHER ON FRIDAY AS A RIDGE BUILDS OVER THE CENTRAL ROCKIES. THIS
WILL BRING WARMING TEMPERATURES TO THE AREA FRIDAY THROUGH THE
WEEKEND WITH MOST CONVECTION LIKELY CONFINED TO THE MOUNTAINS AND
ADJACENT PLAINS. THE CURRENT MEDIUM RANGE GUIDANCE SUGGESTS
SOUTHWEST FLOW ALOFT WILL RETURN TO THE AREA LATE IN THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  81  62  85  /  50  20  20  20
CARLSBAD NM                58  82  59  84  /  20  30  30  30
DRYDEN TX                  67  85  66  87  /  30  30  30  20
FORT STOCKTON TX           61  83  63  86  /  30  30  30  20
GUADALUPE PASS TX          56  82  57  84  /  30  30  30  20
HOBBS NM                   57  82  60  82  /  30  20  20  20
MARFA TX                   53  79  53  79  /  30  30  30  30
MIDLAND INTL AIRPORT TX    61  83  62  85  /  30  20  20  20
ODESSA TX                  62  84  62  85  /  30  20  20  20
WINK TX                    64  87  65  88  /  20  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78/06
Hazardous weather outlook, May 26, 1:21 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT TUE MAY 26 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
121 PM CDT TUE MAY 26 2009 /1221 PM MDT TUE MAY 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON ACROSS PORTIONS OF THE DAVIS
MOUNTAINS...GLASS MOUNTAINS...GUADALUPE MOUNTAINS AND SOUTHEAST
NEW MEXICO. ACTIVITY WILL THEN BEGIN TO INCREASE LATE THIS AFTERNOON
AND EVENING THROUGH THE OVERNIGHT HOURS NEAR THE PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS AND LOWER TRANS PECOS. ALTHOUGH
SEVERE WEATHER IS NOT ANTICIPATED...STRONG WIND GUSTS...FREQUENT
LIGHTNING...SMALL HAIL AND LOCALIZED HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGEST STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR THUNDERSTORMS WILL PERSIST THROUGH MUCH OF THE
UPCOMING WEEK AS AN UNSETTLED WEATHER PATTERN REMAINS ACROSS THE
AREA. LOCALIZED HEAVY RAINFALL ALONG WITH SMALL HAIL...OCCASIONAL
TO FREQUENT LIGHTNING...AND STRONG WINDS WILL REMAIN POSSIBLE WITH
ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 26, 5:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 WSW ELBOW             32.14N 101.56W
05/26/2009  E1.25 INCH       HOWARD             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS
Local storm report, May 26, 5:37 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             SOUTH HAVEN             32.19N 101.48W
05/26/2009  E1.25 INCH       HOWARD             TX   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL 2 MILES SOUTHEAST OF
            SOUTH HAVEN

&&

CHRIS.DANIELS
Local storm report, May 26, 5:38 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 SE BIG SPRING         32.20N 101.42W
05/26/2009  E0.75 INCH       HOWARD             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS
Local storm report, May 26, 6:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             KNOTT                   32.40N 101.64W
05/26/2009  E0.75 INCH       HOWARD             TX   FIRE DEPT/RESCUE

&&

CHRIS.DANIELS
Local storm report, May 26, 6:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 W FAIRVIEW            32.36N 101.61W
05/26/2009  E1.00 INCH       HOWARD             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS
Local storm report, May 26, 6:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             5 N FAIRVIEW            32.43N 101.52W
05/26/2009  E0.88 INCH       HOWARD             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:27 PM CDTSevere Thunderstorm WarningMAFTerrell63 min
May 26, 4:35 PM CDTSevere Thunderstorm WarningMAFGlasscock55 min
May 26, 4:51 PM CDTSevere Thunderstorm WarningMAFHoward54 min
May 26, 5:04 PM CDTSevere Thunderstorm WarningMAFGlasscock56 min
May 26, 5:23 PM CDTSevere Thunderstorm WarningMAFHoward52 min
May 26, 5:45 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell60 min
May 26, 6:11 PM CDTSevere Thunderstorm WarningMAFHoward34 min
May 26, 6:31 PM CDTSevere Thunderstorm WarningMAFScurry59 min
May 26, 6:57 PM CDTFlash Flood WarningMAFBorden, Scurry3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.